Idaho, 2009Heavy Snow in Idaho, March 8 to 9, 2009
March 8 to 9, 2009 · NWS PIH · 1 event in 1 county or zone
Twelve inches of snow fall at the Slug Creek SNOTEL and 16 inches fell at the Franklin Basin SNOTEL.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Twelve inches of snow fall at the Slug Creek SNOTEL and 16 inches fell at the Franklin Basin SNOTEL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 8, 1:00 PM MST, 5 hours earlier.
Area forecast discussion, Mar 8, 1:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT SUN MAR 8 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY. LATEST SATELLITE IMAGERY
SHOWING BROAD UPPER TROUGH OVER PAC NW STATES THIS AFTERNOON WITH A
STRONG UPPER JET ARCHING THROUGH THE BASE OF THE TROUGH AND ACROSS
SRN IDAHO. A JET SEGMENT APPEARS TO BE INDUCING A LINE OF SNOW THAT
EXTENDS FROM AMERICAN FALLS NE THROUGH DRIGGS. NUMERICAL MODELS ARE
INDICATING THAT THIS LINE OF SHOWERS WILL LIKELY DIMINISH AS THE JET
SEGMENT LIFTS FURTHER NE LATER THIS AFTERNOON AND THE NEXT UPSTREAM
VORT FEATURE AND ASSOCIATED JET CURLS INTO NRN CALIFORNIA. AS THIS
FEATURE MIGRATES EAST INTO NW NEVADA OVERNIGHT THE FOCUS FOR
SNOWFALL WILL SHIFT INTO THE SE HIGHLANDS WHERE A STALLED SURFACE
BOUNDARY IS PROGGED TO INTERACT WITH THE ADVANCING JET. THE GFS/NAM
BOTH INDICATE PERIODS OF SIGNIFICANT SNOWFALL POTENTIAL FOR ZONES 23
AND 25 THROUGH MONDAY NIGHT...THUS A WINTER STORM WARNING HAS BEEN
POSTED FOR THE THREATENED AREA. IN ADDITION TO THE FOCUS FOR HEAVY
SNOWFALL OVER THE SE HIGHLANDS...THE NAM IS NOW INDICATING THE
POTENTIAL FOR A SNAKE PLAIN CONVERGENCE EVENT STARTING IN THE UPPER
SNAKE PLAIN MONDAY EVENING AND THEN MIGRATING INTO THE POCATELLO
AREA OVERNIGHT AS THE SURFACE WINDS TRANSITION FROM WEST TO NORTH
WITH THE PASSAGE OF THE UPPER TROUGH AXIS. BY TUESDAY...A
DIRTY/MOIST NW FLOW WILL PREDOMINATE WITH THE SNAKE RIVER PLAIN
EXPERIENCING A DRIER FLOW REGIME WHILE THE ERN HIGHLANDS SUFFER FROM
UPSLOPE FLOW AND SCATTERED TO LIKELY MENTION OF PRECIPITATION. BY
TUESDAY NIGHT/WEDNESDAY...THE FLOW BECOMES PROGRESSIVELY DRIER WITH
A CONCOMITANT DROP IN THE POTENTIAL FOR PRECIPITATION. HUSTON
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT. UPPER LEVEL
RIDGE CONTINUES TO BE FORECAST BY ECMWF WHILE GFS SOLUTION IS
DEFINITELY MORE PROGRESSIVE LOOKING. HOWEVER...POP FORECASTS FROM
THE GFS/LR GUIDANCE INDICATES NEAR ZERO POP FOR MOST DAYS. THERE IS
ALSO QUITE A BIT OF FORECAST SOLUTION SPREAD IN THE GFS STILL. HAVE
PRETTY MUCH STAYED WITH THE FOREIGN MODEL...WHICH TENDS TO DO BETTER
WITH THE SPRINGTIME CLOSED LOW IN THE PACIFIC SCENARIO ANYWAY. PLUS
THE LOW POP AND WARM TEMPERATURES ON THE GFS GUIDANCE IN SPITE OF
THE OVERALL MODEL SOLUTION SHOULD MEAN WARM AND DRY. BOTH ALSO
FINALLY BREAK THE UPPER LEVEL RIDGE DOWN IN THE LAST 24 HOURS OR
SO...THUS INCREASING POP AND CLOUD COVER WITH AFTERNOON HIGHS
COOLING FOR SUN...MUCH WARMER OVERNIGHT LOWS SAT NIGHT AND MON
NIGHT. NO SIGNIFICANT WIND SEEN DURING THE PERIOD. AT THE HEIGHT
OF THE HIGH PRESSURE DOMINATION...STARTED PUTTING IN SOME NIGHT
FOG...BUT WE ARE NOW ON THE CLIMATIC FRINGE FOR WIDESPREAD OR DENSE
FOG SO HAVE LEFT IT PATCHY. MESSICK
&&
.AVIATION...ONE WAVE STILL HAMPERING OPERATIONS AT KIDA AND KPIH AS
A TRAIN OF SNOW SHOWERS HAVE BEEN MOVING THROUGH THE SNAKE RIVER
PLAIN GENERALLY ALONG THE SNAKE RIVER ITSELF. HOWEVER THERE IS AN
UPSTREAM GAP THAT SHOULD MOVE THROUGH DURING THE LATE AFTERNOON.
MORE SHOWERS EXPECTED DURING THE EVENING TONIGHT WITH A SECOND WEAK
TROUGH...BUT SHOULD BE OVER BY MIDNIGHT OR SO. SOME AIRDROMES MAY
EVEN SCATTER OUT. HOWEVER...THE UPPER LEVEL LOW BRINGING THE
SHORTWAVES THROUGH EASTERN IDAHO IS NOT LIFTING ANYWHERE ANYTIME
SOON. INCREASING CLOUDINESS WITH ANOTHER ROUND OF SHOWERS STARTING
IN THE MID TO LATE MORNING AT KBYI AND SPREADING EASTWARD TO KPIH
AND KIDA DURING THE AFTERNOON...LIKELY PRODUCING SOME IFR CONDITIONS
DURING THAT TIME. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THIS EVENING THROUGH MONDAY EVENING FOR ZONES
23 AND 25.
&&
Hazardous weather outlook, Mar 8, 3:24 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
424 AM MDT SUN MAR 8 2009
IDZ017>025-031-032-091030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
424 AM MDT SUN MAR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS ARE EXPECTED TODAY AND TONIGHT AS AN AREA OF LOW
PRESSURE ALOFT SETTLES ACROSS EASTERN IDAHO. A COLD FRONT DROPS
SOUTH ACROSS THE AREA...HELPING TO KICK UP THE WINDS WITH SPEEDS
OF 15 TO 25 MPH POSSIBLE ESPECIALLY ACROSS THE SNAKE PLAIN AND
SOUTHERN/EASTERN MOUNTAINS. DURING THE DAYTIME HOURS... 1 TO 3
INCHES IS FORECAST ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS...WITH LIGHTER AMOUNTS FOR THE RES OF THE FORECAST AREA.
THE COLD FRONT IS FORECAST TO SLOW DOWN NEAR THE UTAH BORDER
TONIGHT. AS THIS HAPPENS...AN AREA OF MODERATE TO HEAVY SNOW IS
EXPECTED ACROSS THE SOUTHERN AND EASTERN HIGHLANDS. THIS IS
EXPECTED TO CONTINUE INTO MONDAY AS THE FRONT SLOWLY DROPS INTO
UTAH. A WINTER STORM WATCH HAS BEEN ISSUED FOR TONIGHT AND MONDAY
FOR THE CARIBOU HIGHLANDS AND IDAHO WASATCH. 24 HOUR SNOWFALL
TOTALS ARE CURRENTLY FORECAST FOR UP TO 12 INCHES ABOVE 7000 FEET
WITH UP TO 7 INCHES AT LOWER ELEVATIONS. ELSEWHERE FOR
TONIGHT...SNOWFALL TOTALS WILL BE LIGHT EXCEPT FOR THE UPPER SNAKE
HIGHLANDS WHERE ANOTHER 1 TO 3 INCHES IS ANTICIPATED. WINDS WILL
SUBSIDE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WATCH HAS BEEN ISSUED FOR THE CARIBOU HIGHLANDS AND
IDAHO WASATCH THROUGH MONDAY AFTERNOON. 24 HOUR SNOWFALL TOTALS
ARE UP TO 12 INCHES ABOVE 7000 FEET WITH UP TO 7 INCHES AT LOWER
ELEVATIONS.
SNOW CONTINUES OFF AND ON THROUGH TUESDAY NIGHT. WINDS WILL PICK
UP AGAIN MONDAY NIGHT AND TUESDAY AND A SURFACE TROF WORKS EAST
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Mar 8, 5:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
623 PM MDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM SNOW AMERICAN FALLS 42.78N 112.85W
03/08/2009 E1.5 INCH POWER ID TRAINED SPOTTER
1 HOUR SNOW AMOUNT, STILL SNOWING.
0550 PM SNOW E POCATELLO 42.88N 112.47W
03/08/2009 E3.5 INCH BANNOCK ID NWS EMPLOYEE
1 HOUR SNOW AMOUNT, STILL SNOWING.
0605 PM SNOW E POCATELLO 42.88N 112.47W
03/08/2009 E3.5 INCH BANNOCK ID TRAINED SPOTTER
1 HR AND 15 MIN SNOW FALL, STILL SNOWING.
0610 PM SNOW AMERICAN FALLS 42.78N 112.85W
03/08/2009 E3.5 INCH POWER ID TRAINED SPOTTER
AFTERNOON SNOWFALL, NO LONGER SNOWING.
&&
TWYATTHeavy Snow, Wasatch Mountains/Iadho Portion
- When
- March 8, 6:00 PM MST to March 9, 10:00 PM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Reported by
- SNOTEL
Twelve inches of snow fall at the Slug Creek SNOTEL and 16 inches fell at the Franklin Basin SNOTEL.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, March 8, 20092 injured · $492,000 · EF3 · 17 events
- Tornadoes and Hail in Illinois, March 8, 20091 injured · $284,000 · EF2 · 9 events
- Tornadoes and Hail in Illinois, March 8, 20093 injured · $1.4 million · EF1 · 20 events
- Tornadoes and Hail in Illinois, March 8, 20092 injured · EF2 · 20 events
- Tornado and Hail in Indiana, March 8, 2009$712,000 · EF1 · 15 events
- Tornadoes and Flooding in Illinois, March 8, 2009$115,000 · EF1 · 18 events
- Tornadoes and Damaging Winds in Missouri, March 8, 2009$145,000 · EF1 · 5 events
- Hail and Damaging Winds in Missouri, March 8, 2009$145,000 · 1 in hail · 27 events
- Flooding in Iowa, March 8 to 13, 2009$275,000 · 10 events
- Damaging Winds in Kansas, March 8, 2009$400,000 · 70 kt wind · 2 events
- High Wind in Illinois, March 8, 2009$176,000 · 54 kt wind · 13 events
- Tornado and Hail in Kentucky, March 8, 2009$41,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162136.